MAUDE Adverse Event Report: FERROSAN MEDICAL DEVICES A/S; SURGIFOAM® ABSORBABLE GELATIN SPONGE, U.S.P. ORAL SPONGE

FERROSAN MEDICAL DEVICES A/S; SURGIFOAM® ABSORBABLE GELATIN SPONGE, U.S.P. ORAL SPONGE
Medical Device Problem Codes Off-Label Use (1494); Use of Device Problem (1670)
Health Effect - Clinical Codes Pain (1994); Post Operative Wound Infection (2446)
Date of Event 02/27/2024
Type of Reportable Event Serious Injury
Event or Problem Description
Adverse event received 01.04.2024.It was reported by the patient that his sponge is not dissolving from his dental bone graph in his lower sinuses.Hurt for three weeks.Feels like it's getting better.Has been on antibiotics for almost 30 days.Patient can feel an irritation under his left eye in the sinus area patient still feeling pain.Infection was noticed two weeks post-op.Dr.Stated the pain should be gone soon.The dentist stated that he would remove the sponge, but he would also remove the graph and the implant which the patient does not want to do.Patient allergic to anything bovine.Patient looking for information about the sponge and how to speed up the dissolving process or if it needs to be removed or if he needs another round of antibiotics.Follow-up information was received on (b)(6) 2024 stating: for which indication was surgifoam used? dental implant, used as retaining walls to hold bone graft was is your current status? just finished 40 day treatment of antibiotics, currently in a wait-and-see status.Was the antibiotic treatment started before the surgery? no was there any indication of an infection prior surgery? no does ethicon have your permission to contact your surgeon, in the event ethicon would like to contact your surgeon for more clinical information to be used for a product quality complaint investigation? yes.
 
Additional Manufacturer Narrative
No lot number is available.
 
Event or Problem Description
Adverse event received 01.04.2024.It was reported by the patient that his sponge is not dissolving from his dental bone graph in his lower sinuses.Hurt for three weeks.Feels like it's getting better.Has been on antibiotics for almost 30 days.Patient can feel an irritation under his left eye in the sinus area patient still feeling pain.Infection was noticed two weeks post-op.Dr.Stated the pain should be gone soon.The dentist stated that he would remove the sponge, but he would also remove the graph and the implant which the patient does not want to do.Patient allergic to anything bovine.Patient looking for information about the sponge and how to speed up the dissolving process or if it needs to be removed or if he needs another round of antibiotics.Procedure: dental grafts: procedure date: (b)(6) 2024.Event date: 02/29/2024.Follow-up information was received on 15.04.2024 stating: - for which indication was surgifoam used? dental implant, used as retaining walls to hold bone graft.- was is your current status? just finished 40 day treatment of antibiotics, currently in a wait-and-see status.- was the antibiotic treatment started before the surgery? no.- was there any indication of an infection prior surgery? no.- does ethicon have your permission to contact your surgeon, in the event ethicon would like to contact your surgeon for more.Clinical information to be used for a product quality complaint investigation? yes.Additional information was received on 29.04.2025 stating: the patient called to ask if he should have it all removed or just wait it out.I informed him that was a decision he and his surgeon would need to make that we cannot give medical advice.I did advise him to make sure he voices all his concerns to this new oral surgeon.The patient went back to his oral surgeon who stated that the sponge was either gone or in the bone graft.The patient is still having sensations that it's still there and light pain that is nothing like it was when it started.He feels that as the sponge dissolved it contaminated his bone graph because he can feel the bone graft itself and because he has redness in his face above where the bone graft is located and every so often it bothers his left eye which is side that the bone graft was put in.Patient will be seeing a new oral surgeon about a broken tooth on the right side of his mouth.In the beginning the patient was on antibiotics for 40 days from the oral surgeon.A short period after he was off the antibiotics the patient returned to his dr with a sinus infection on this left side and a little infection on the right side.Patient went to the va ent who put him on antibiotics for 12 days then they flushed out his sinuses.The patient returned a few months later, where they could see that his sinuses were clear.The patient stated that several years earlier he had a tooth pulled and the dentist placed a dissolving sponge in the hole to help it heal.After 4 or 5 days he was still having pain, so he took tweezers and removed the sponge, and the wound healed the next day.He feels that for some reason his body does not dissolve this sponge.

Common Device Name
SURGIFOAM® ABSORBABLE GELATIN SPONGE, U.S.P. ORAL SPONGE
Manufacturer (Section D)
FERROSAN MEDICAL DEVICES A/S
sydmarken 5
soeborg, 2860
DA  2860
Manufacturer Contact
. .
sydmarken 5
soeborg, 2860
DA   2860
MDR Report Key19200079
Report Number3008478369-2024-00019
Device Sequence Number7927308
Product Code LMF
UDI-Device Identifier25712123000148
UDI-Public25712123000148
Combination Product (Y/N)N
PMA/510(K) Number
P990004
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Initial Reporter Occupation Other
Type of Report Initial,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/29/2024
Supplement Report FDA Received Date05/19/2025
Patient Sequence Number1
Patient SexUnknown